Case Report 


Metformin Overdose and Severe Lactic Acidosis

Qandeel Nawadat, Awais Khalid, Ajaz Waheed.

Abstract
Metformin belongs to biguanide group of oral hypoglycemic drugs which is used in combina- tion with other oral hypoglycemic agents in patients suffering from type II diabetes melitus. It is used with caution in patients with renal impairment and liver dysfunction as it is excreted through renal and hepatic routes. Metformin toxicity may be intentional or accidental and although the actual toxic mechanism remains unclear, it is usually associated with severe lactic acidosis. This case report is about a young female who intentionally ingested 30g of metformin, and focuses on presentation, emergency resuscitative measures, investigations, and definite management plan.
This case was reported to show that the Metformin toxicity is usually not reported and that if we institute early dialysis and reverse the high anion gap acidosis, the chances of survival can significantly improve.

Key words: Metformin toxicity, lactic acidosis, hemodialysis


 
ARTICLE TOOLS
Abstract
PDF Fulltext
Print this article Print this Article
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Qandeel Nawadat
Articles by Awais Khalid
Articles by Ajaz Waheed
on Google
on Google Scholar
Article Statistics
 Viewed: 68
Downloaded: 21
Cited: 0

How to Cite this Article
Pubmed Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. Metformin Overdose and Severe Lactic Acidosis. SAJEM. 2018; 1(1): 30-32.


Web Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. Metformin Overdose and Severe Lactic Acidosis. http://www.sajem.org/?mno=302643537 [Access: November 18, 2018].


AMA (American Medical Association) Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. Metformin Overdose and Severe Lactic Acidosis. SAJEM. 2018; 1(1): 30-32.



Vancouver/ICMJE Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. Metformin Overdose and Severe Lactic Acidosis. SAJEM. (2018), [cited November 18, 2018]; 1(1): 30-32.



Harvard Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed (2018) Metformin Overdose and Severe Lactic Acidosis. SAJEM, 1 (1), 30-32.



Turabian Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. 2018. Metformin Overdose and Severe Lactic Acidosis. South Asian Journal of Emergency Medicine, 1 (1), 30-32.



Chicago Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. "Metformin Overdose and Severe Lactic Acidosis." South Asian Journal of Emergency Medicine 1 (2018), 30-32.



MLA (The Modern Language Association) Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed. "Metformin Overdose and Severe Lactic Acidosis." South Asian Journal of Emergency Medicine 1.1 (2018), 30-32. Print.



APA (American Psychological Association) Style

Qandeel Nawadat, Awais Khalid, Ajaz Waheed (2018) Metformin Overdose and Severe Lactic Acidosis. South Asian Journal of Emergency Medicine, 1 (1), 30-32.